Alert archive / Michigan / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 47, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 14, 2015, 4:56 PM EDT for Isabella County, Mecosta County, Montcalm County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2015, 4:56 PM EDT (20:56 UTC)
- Expired
- Aug 14, 2015, 5:48 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Isabella County, MI, Mecosta County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:05 PM EDT | HAIL 0.25 | 2 Se Canadian Lakes, MI | PUBLIC REPORT OF PEA SIZE HAIL SUBMITTED VIA ONLINE WEB FORM. |
| Aug 14, 5:16 PM EDT | HAIL 0.25 | 1 S Remus, MI | PEA SIZE HAIL FALLING JUST SOUTH OF REMUS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
733
WUUS53 KGRR 142056
SVRGRR
MIC073-107-117-142200-
/O.NEW.KGRR.SV.W.0047.150814T2056Z-150814T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT FRI AUG 14 2015
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ISABELLA COUNTY IN CENTRAL MICHIGAN...
SOUTHEASTERN MECOSTA COUNTY IN CENTRAL MICHIGAN...
NORTH CENTRAL MONTCALM COUNTY IN CENTRAL MICHIGAN...
* UNTIL 600 PM EDT
* AT 455 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANADIAN
LAKES...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKEVIEW... MORLEY... MECOSTA...
CANADIAN LAKES... ENTRICAN... WYMAN...
SYLVESTER... ALTONA... SIX LAKES...
BLANCHARD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4352 8497 4330 8519 4351 8547 4365 8533
TIME...MOT...LOC 2055Z 305DEG 9KT 4354 8533
HAIL...1.00IN
WIND...60MPH
$$
041 follow-up statement
485
WWUS53 KGRR 142148
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
548 PM EDT FRI AUG 14 2015
MIC073-107-117-142158-
/O.CAN.KGRR.SV.W.0047.000000T0000Z-150814T2200Z/
ISABELLA MI-MECOSTA MI-MONTCALM MI-
548 PM EDT FRI AUG 14 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ISABELLA...
SOUTHEASTERN MECOSTA AND NORTH CENTRAL MONTCALM COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4352 8497 4330 8519 4351 8547 4365 8533
TIME...MOT...LOC 2145Z 305DEG 9KT 4346 8518
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:32 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 14, 2:32 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT FRI AUG 14 2015 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/MARINE .SYNOPSIS... ISSUED AT 232 PM EDT FRI AUG 14 2015 SCATTERED THUNDERSTORMS TONIGHT WILL LEAD TO A VERY WARM WEEKEND WITH HIGHS NEAR 90 ALONG WITH HUMID CONDITIONS. MORE SHOWERS AND STORMS ARE POSSIBLE TUESDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 232 PM EDT FRI AUG 14 2015 FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL THIS EVENING. RADAR HAS BEEN LIGHTING UP ACROSS THE UP THIS AFTERNOON AS WELL AS NORTHEAST LOWER. A FEW CELLS HAVE RECENTLY DEVELOP OVER THE NORTH CENTRAL CWA WHERE THERE IS PLENTY OF JUICE TO WORK WITH. LATEST MESOANALYSIS SHOWS SURFACE BASED CAPE CLOSE TO 5K J/KG AND LI/S AROUND -9C. SHEAR IS A BIT LACKING THOUGH AROUND 20-25 KTS...BUT IN LINE WITH MODEL GUIDANCE. A WEAK COLD FRONT IS MEANDERING ITS WAY SOUTH AND LAYS ACROSS NORTHERN LOWER...BUT IT/S BEGINNING TO BE INDISTINQUISHABLE. A BETTER KICKER MAY BE THE SHORT WAVE SEEN IN WV IMAGERY OVER NORTHEAST WISCONSIN MOVING SOUTHEAST. THE POTENTIAL FOR PULSE TYPE STORMS EXISTS THIS EVENING WITH A CHANCE THAT A COUPLE COULD BECOME STRONG. THE THREAT WILL FADE AS THERMODYNAMICS DECREASE THIS EVENING. THE STRONGEST STORMS THAT DEVELOP WILL LIKELY BE LOCATED EAST OF US-131 FROM 4-8 PM. SINCE THE COLD FRONT IS WASHING OUT...TEMPERATURES SATURDAY AND SUNDAY WILL BE HOT WITH HIGHS AROUND 90. DEWPOINTS IN THE 60S WILL RESULT IN HUMID CONDITIONS AS WELL. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 232 PM EDT FRI AUG 14 2015 MODELS ARE IN FAIRLY GOOD AGREEMENT ON SHOWING A VIGOROUS MID LEVEL WAVE ARRIVING FOR THE MIDDLE OF NEXT WEEK. BASED ON THE STRENGTH OF THE WINDS AN ELEVATED RISK FOR SEVERE WEATHER EXISTS. MESOSCALE FEATURES ALTER TIMING STRENGTH AND LOCATION OF ANY CONVECTION. WILL FEATURE THE HIGHEST POPS FOR THE MIDDLE PART OF THE WEEK DUE TO THIS PASSING WAVE. AHEAD OF THE COLD FRONT WE WILL SEE WELL ABOVE NORMAL TEMPERATURES. VALUES IN THE MID 80S LIKELY FOR MONDAY. HOWEVER BEHIND THE FRONT A COOL DOWN IS EXPECTED WITH NEAR NORMAL TEMPERATURES BY THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 138 PM EDT FRI AUG 14 2015 MVFR CEILING CONTINUE BROKEN TO SCATTERED FOR PARTS OF SOUTHWEST LOWER MI. THIS WILL LIKELY CONTINUE TO BE AN ISSUE FOR A FEW MORE HOURS. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP AND IF ENCOUNTERED WILL LIKELY CAUSE AVIATION IMPACTS. FOR NOW WILL FEATURE A VCTS FOR KLAN AND KJXN AS INLAND LOCATIONS LOOK MORE FAVORED. WILL NEED TO MONITOR THE THREAT THROUGH THE EVENING. FOG WILL LIKELY DEVELOP LATE TONIGHT AND COULD PERSIST WELL INTO THE MORNING. && .MARINE... ISSUED AT 232 PM EDT FRI AUG 14 2015 NO MARINE HAZARDS DUE TO RELATIVELY LIGHT WINDS. && .HYDROLOGY... ISSUED AT 1150 AM EDT FRI AUG 14 2015 RIVERS HAVE MOSTLY RECOVERED FROM RAINFALL EARLIER THIS WEEK... THOUGH SOME SITES IN THE UPPER GRAND BASIN ARE RUNNING ABOVE NORMAL FOR THIS TIME OF YEAR. FRIDAY AFTERNOON-EVENING SHOWERS/STORMS MAINLY IN MID MICHIGAN WILL BE CAPABLE OF BRIEF HEAVY RAINFALL. FLOODING IS NOT PARTICULARLY LIKELY AS MOST STORMS WILL TEND TO RAIN OUT OR PROPAGATE ELSEWHERE BEFORE TOO LONG. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...04 SHORT TERM...04 LONG TERM...MJS AVIATION...MJS HYDROLOGY...CAS MARINE...04
Hazardous weather outlook, Aug 14, 1:30 PM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 130 PM EDT FRI AUG 14 2015 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 130 PM EDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. THE STORMS WILL BE TRACKING SOUTH SOUTHEAST AT AROUND 20 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK. LMZ844>849-150800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 130 PM EDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE MICHIGAN THIS AFTERNOON AND EVENING. GUSTY WINDS AND LARGE HAIL COULD ACCOMPANY THE STRONGEST STORMS. CLOUD TO WATER LIGHTNING STRIKES WILL ALSO POSE A RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK. WDM MJS
In the hours before
Local storm report, Aug 14, 4:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 1 N GREENVILLE 43.19N 85.26W
08/14/2015 M1.00 INCH MONTCALM MI 911 CALL CENTER
CENTRAL DISPATCH REPORTED ONE INCH HAIL FALLING ON THE
NORTHERN SIDE OF GREENVILLE
&&
JMAPLESLocal storm report, Aug 14, 4:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 NNW GREENVILLE 43.19N 85.26W
08/14/2015 M0.70 INCH MONTCALM MI TRAINED SPOTTER
SPOTTER REPORTED DIME SIZE HAIL FALLING AT THE TIME OF
CALL. WINDS WERE ESTIMATED AT 40-45 MILES PER HOUR.
&&
JMAPLESLocal storm report, Aug 14, 4:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 1 NNW GREENVILLE 43.19N 85.26W
08/14/2015 M1.25 INCH MONTCALM MI TRAINED SPOTTER
UPDATED REPORT- SPOTTER CALLED BACK IN TO REPORT LARGER
HAIL FELL SHORTLY AFTER CALLING IN AT 435PM. LARGEST HAIL
WAS 1.25 INCHES IN DIAMETER.
&&
JMAPLESLocal storm report, Aug 14, 4:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL GREENVILLE 43.18N 85.26W
08/14/2015 E0.88 INCH MONTCALM MI TRAINED SPOTTER
NICKEL SIZE HAIL WAS FALLING IN DOWNTOWN GREENVILLE.
&&
JMAPLESLocal storm report, Aug 14, 4:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
447 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL GREENVILLE 43.18N 85.26W
08/14/2015 E1.00 INCH MONTCALM MI BROADCAST MEDIA
HAIL RANGING FROM PEA SIZE TO QUARTER SIZE FALLING IN
GREENVILLE. REPORTS RELAYED BY WOOD-TV
&&
JMAPLESLocal storm report, Aug 14, 4:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
452 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 S EVART 43.86N 85.26W
08/14/2015 M0.50 INCH OSCEOLA MI TRAINED SPOTTER
SMALL HAIL RANGING FROM 0.25 TO 0.50 INCHES IN DIAMETER
FALLING NEAR 90TH AND 3 MILE
&&
JMAPLESThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:36 PM EDT | Special Weather Statement | GRR | Mecosta, Montcalm, Newaygo, Osceola | 39 min |
| Aug 14, 3:40 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm | 65 min |
| Aug 14, 4:06 PM EDT | Areal Flood Advisory | GRR | Montcalm | 6 hr |
| Aug 14, 4:30 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 60 min |
| Aug 14, 5:01 PM EDT | Areal Flood Advisory | GRR | Osceola | 6 hr |
| Aug 14, 5:03 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 42 min |
| Aug 14, 6:31 PM EDT | Special Weather Statement | GRR | Clare | 59 min |
| Aug 14, 6:50 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 40 min |
| Aug 14, 7:08 PM EDT | Special Weather Statement | GRR | Ionia | 52 min |
| Aug 14, 7:20 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ionia | 85 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.